Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Geriatr Psychiatry Neurol. 1991 Oct-Dec;4(4):222-5.

Acute extrapyramidal syndromes in neuroleptic-treated elders: a pilot study.

Author information

  • 1Psychiatry Service, Portland VAMC, OR 97207.

Abstract

The incidence, morbidity, and risk factors for acute extrapyramidal syndromes (EPS) such as akathisia and drug-induced parkinsonism (DIP) in neuroleptic-treated elders have not been systematically explored. This study presents data on 17 elderly patients who were prospectively examined for up to 4 weeks for acute EPS, functional and cognitive status, and behavioral disturbances. Seventy-one percent of subjects developed DIP, and 18% developed akathisia. Predictors of DIP included pre-neuroleptic treatment parkinsonian signs and neuroleptic dose, despite use of low doses of neuroleptics. Development of acute EPS was associated with failure to improve behaviorally. New-onset urinary incontinence was the most common functional abnormality.

PMID:
1686396
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk